High Wind, Cheyenne
- When
- April 18, 11:00 AM MST to 6:00 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
An intense low pressure area over the Northern Plains and a strong mid-level jetstream combined to produce a widespread high wind and blowing dirt event across eastern Colorado, western Kansas and parts of SW Nebraska. Wind gusts of 50 to 65 mph were common from late morning through the afternoon hours causing reduced visibility in blowing dirt.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An intense low pressure area over the Northern Plains and a strong mid-level jetstream combined to produce a widespread high wind and blowing dirt event across eastern Colorado, western Kansas and parts of SW Nebraska. Wind gusts of 50 to 65 mph were common from late morning through the afternoon hours causing reduced visibility in blowing dirt. A 17 car pileup occurred on Interstate 70 at the Kansas-Colorado border resulting in numerous injuries and one fatality. Other areas suffered minor tree damage, downed power lines and zero visibility at times. Some notable peak wind reports include: 70 mph in Atwood, 62 mph near Goodland and 66 mph in Colby. Downed power lines resulted in a fire in Oberlin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 18, 8:40 AM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 940 AM MDT SUN APR 18 2004 .UPDATE...FORECAST WILL BE UPDATED SHORTLY TO RAISE TEMPERATURES A CATEGORY OR SO. WINDS APPEAR ON TRACK...WILL ALSO ADD A MENTION OF BLOWING DUST ACROSS THE FORECAST AREA BASED ON RECENT CALLS FROM CHEYENNE COUNTY COLORADO. LOWERED DEWPOINTS TO MATCH THE LATEST RUC OUTPUT AND ALSO REMOVED THE MENTION OF THUNDERSTORMS IN THE EAST. MWM && .PREV DISCUSSION... 201 AM MDT SUN APR 18 2004 THE MAIN CHALLENGES WITH THIS PACKAGE ARE WIND HIGHLIGHTS. HIGH WIND WARNING IS CURRENTLY POSTED...BUT ETA IS MUCH WEAKER WITH WINDS THAN PREVIOUS RUNS. GFS...HOWEVER...CONTINUES WITH WARNING CRITERIA. PROFILER AND VAD WIND DATA SHOW 50-60 KNOTS OF WIND AROUND 850 MB. AGAIN...I WOULD LIKE TO SEE A LITTLE BETTER SURFACE GRADIENT SUPPORT FOR HIGH WIND WARNING. STILL...WITH JET MOVING OVER THE FORECAST AREA...FEEL THERE WILL BE ENOUGH MOMENTUM TRANSFER TO CONTINUE WARNING. MAXIMUM MIXING POTENTIAL MAY BE DIMINISHED DUE TO JET PRODUCED CLOUDS...BUT CANNOT ARGUE WITH CURRENT DATA AS DEPICTED BY THE RED WILLOW AND GRANADA PROFILERS. WITH THE WINDS AND LOW DEW POINTS COME THE RED FLAG WARNING FOR EASTERN COLORADO. ALTHOUGH TEMPERATURES WILL BE SLIGHTLY COOLER TODAY...MAIN COOL AIR WILL NOT REACH THE AREA UNTIL MONDAY. LIKE LAST NIGHT...CONVECTION IS POSSIBLE OVER THE FAR EASTERN PART OF FORECAST AREA. COLD FRONT WILL NOT MAKE IT EAST OF AREA UNTIL THIS EVENING. THIS MEANS THAT DEW POINTS IN THE HILL CITY AREA WILL REMAIN IN THE MID 50S...THOUGH MIXING WILL DIMINISH THAT SOMEWHAT. CAP WILL WEAKEN...SO FEEL 20 PERCENT POPS IS IN ORDER FOR THE FAR EAST ZONES. ALTHOUGH NOT AS WARM AS YESTERDAY...TEMPERATURES WILL AGAIN BE ABOVE NORMAL. MAIN COOL AIR WILL NOT ARRIVE UNTIL LATE THIS AFTERNOON. DOWNSLOPE SOUTHWEST WINDS...OUR BEST FOR WARMING...WILL BRING TEMPERATURES INTO THE MID 80S AGAIN. CIRRUS WILL CUT TEMPERATURES A LITTLE...BUT WILL STILL RAISE NUMERICAL GUIDANCE A FEW DEGREES. NEXT WEATHER PRODUCER WILL BE DECENT 700/500 MB TROUGH MOVING ACROSS THE HIGH PLAINS MONDAY EVENING. AIR MASS WILL BECOME UNSTABLE DUE COOLING ALOFT...AND LOW LEVEL MOISTURE WILL INCREASE ON RETURN FLOW. WILL BUY ETA SOLUTION OF BRINGING SCATTERED PRECIPITATION TO THE AREA...ESPECIALLY ALONG THE KANSAS/NEBRASKA BORDER WITH SLIGHTLY LOWER POPS SOUTH. EVEN WITH LOWER POPS...THERE WILL BE A BETTER CHANCE OF SEVERE WEATHER SOUTH OF INTERSTATE 70 DUE SHEAR AND INSTABILITY PROFILES...BUT BEST DYNAMICS WILL BE NORTH. WILL MAKE ONLY MINOR CHANGES TO THE EXTENDED GRIDS BASED ON LATEST GFS. .GLD WATCHES/WARNINGS/ADVISORIES... KS...HIGH WIND WARNING TODAY ALL OF NORTHWEST KANSAS. NE...HIGH WIND WARNING TODAY EXTREME SOUTHWEST NEBRASKA. CO...HIGH WIND WARNING AND RED FLAG WARNING TODAY EXTREME EASTERN COLORADO. && MENTZER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SUN APR 18 2004 ...A HIGH WIND WARNING REMAINS IN EFFECT TODAY ACROSS THE TRI STATE AREA... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL OCCUR TODAY. THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT...AND WILL PRODUCE EXTREME FIRE DANGER ACROSS THE AREA. A RED FLAG WARNING IS IN EFFECT FOR EXTREME EASTERN COLORADO. FIRES WILL START QUICKLY AND SPREAD RAPIDLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO MONDAY EVENING...AND THEN MOVE OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA MONDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT...ESPECIALLY SOUTH OF INTERSTATE 70. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY NIGHT. MENTZER/MCGUIRE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1119 AM MDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 AM NON-TSTM WND GST KIT CARSON 38.76N 102.80W
04/18/2004 68 MPH CHEYENNE CO TRAINED SPOTTER
&&
VISIBILITY REDUCED TO NEAR ZERO IN BLOWING DUST.
JDKThe national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388943, 5388944, 5388945, 5388946, 5388947, 5388948, 5388949, 5389044, 5389045, 5389046.